Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Ovarian cancer, blood transfusion - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Cervical and Ovarian Cancer
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
User :   My Mom received chemo (Gemzar/Carboplatin) on 2/15 and her hemoglobin was 9.2, but it had dropped to 8.0 by 2/17. She was given 2 units of blood on 2/18 but today 2/19 she is really tired and sleepy. Ran a low grade fever last night 99.9. Should a blood transfusion make you tire and sleepy.
Doctor :   Hi
Doctor :   I am
User :   thanks for taking time to help with my question,
Doctor :   Hi , May I ask you a few questions pertaining to your mom's problem ?
User :   sure
Doctor :   May I know her age and if she has been taking this for Ovarian or Breast cancer ?
User :   79, taking it for ovarian
Doctor :   Ok.
Doctor :   The most common side effect of any chemotherapy is Bone marrow depletion or dysplasia and hence anemia.
Doctor :   I understand from your notes that Your mother's hemoglobin is 8.0 when last seen , which would be the major cause for tiredness and sleepiness and from the transfusion she might have got the low grade fever due to some antigen-antibod reactions which is very common though you give the same blood group or rh factor.
Doctor :   I feel she will be fine in a day or two regarding the fever part.
User :   OK, so you think this will pass. She has O- and I know they said they had a harder time getting the right match. She had a transfusion back in Nov. and she felt really good after that.
Doctor :   Ok.
Doctor :   After a while she will surely feel better.
Doctor :   Not to worry about this as it is a temporary phase of fever or tiredness.
Doctor :   My major concern would be how well she is responding to chemo and how is the metastasis , is it self limiting or has it been curtailed.
User :   The ovarian cancer marker was 1361 back in 9/2010, 114 in 12/2010 and 26 in 2/2011 so that looks good. She has also been experiencing some chest pains that last for about 5 min. but if she sits down and rests it goes away. They have checked her heart and that looks good also. She also has a tumor on the pancreas that they think may be pushing on the celiac (?) nerve and causing the chest pain. However, when they did the pancreatic cancer marker in 9/2010 it was 37 . No other CT scan has been done since 9/2010
User :   Sorry, know I am trying to get a lot in on this session.
User :   They suggested she may have to have a celiac nerve block if the pain continues and perhaps Procrit to keep her hemoglobin up.
Doctor :   So please do not worry about the ovarian cancer as the cancer marker index is showing good signs.
User :   Thas is a good thing on the ovarian cancer and good that her heart looks good and strong. Our concern now is the chest pain and the low hemoglobin
Doctor :   And about the celiac nerve block would be very helpful if it has been identified as the etiological factor.
Doctor :   Procrit is a iron rich syrup and will do good.
User :   Can you explain etiological? So it looks like they are on the right track?
Doctor :   I Feel she will be absolutely fine soon , but you have to be a little geared up as the carboplatin causes myelosuppression and the hemoglobin level may further fall down.
Doctor :   after subsequent chemos.
Doctor :   so give her iron rich food, more fruits,beet root, green leaves, spruots.
Doctor :   And do not worry a blood transfusion helps a lot , but will take 2-3 days to adjst.
Doctor :   Dont worry
Doctor :   take care
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor